Cyclic Vomiting Syndrome Message Board
Register Calendar Latest Topics
 
 
 


Reply
  Author   Comment  
CVSPARENTS

Registered:
Posts: 3
Reply with quote  #1 
My son is 13 months old with CVS. He has a 5-6 day episode of non stop vomiting every other week. He usually goes 6-7 days without an episode. He started out of the blue since he was 9 months old and since then he’s been the same weight. He loses so much weight during the episodes but when he’s good again he eats like there is no tomorrow and gains the weight until his next episode starts. The doctors concern is his weight and nutrition. Hes had 3 NJs but threw up the tubes in the first few hours. They have tried NG as well but the same happens. All the tubes were placed correctly. He also tried ppn but the IV went bad fast and it was very painful for him. Surgeon doesn’t want to place a g button until his nutrition is decent and gains a few pounds. any ideas on what we could do in the mean time? Another way he can get his nutrients during an episode? Doctors are puzzled too and trying to find a solution but maybe someone has gone through this and found a solution? I’m so new to this it’s scary... thoughts?
0
wynnak

Avatar / Picture

Moderators
Registered:
Posts: 681
Reply with quote  #2 
Welcome. 

My initial thought when reading this is.. What are they doing to treat the CVS, not just the symptoms? Have they tried preventatives? 

My son did okay on the NJ tube. But it was only placed after he had gone way too long with out nutrition. Which wouldn't be nearly as long for your son.  Was the TPN in a central line or a PICC line? 

Can we get a history of the tests they have run on him to rule out other conditions?





__________________
Blynda
Message Board Moderator
Monthly Support Call Moderator
0
CVSPARENTS

Registered:
Posts: 3
Reply with quote  #3 
Right now he is in elavil, cyproheptadine, and amlodipine medication. He’s seen a neurologist, nephrologist, gastroenterologist, endocrinologist, geneticists. He’s had 2 endoscopys, various MRIs on his head and abdomen, CT scans, stomach emptying tests, ekgs, echos, eeg, ph probe testing, ultrasounds, swallow studies... a lot more. Everything comes back normal, no cause for his high blood pressure either. Metabolic test come back normal too. He’s been to 3 different hospitals 2 where we live and one 10 hours away to see the metabolic specialist . The ppn was placed in the same line they had his IV fluids running through they didn’t place it anywhere special. While he’s on a episode they give him anti nausea meds through the IV, nothing helps him. They have tried Benadryl and zofran. It’s very limited since he’s still so young. Nothing helps his episodes and they pretty much ruled out everything :/
0
ginny

Avatar / Picture

Moderator
Registered:
Posts: 4,471
Reply with quote  #4 

His meds are for prevention or administered during a cycle?

He is so young that I can only imagine how scared you are.  Will your insurance cover you to a referral to a children's major teaching hospital?

I am very worried that he is sick this often,  CVS is a functional disorder where all testing is normal and therefore the name CVS is assigned.  It is possible that he has something not yet tested for or that might not be presently diagnosable.

No tests are abnormal in or out of a cycle?  Did anything happen toward the age of 9 months-- did you move, change his diet (or yours if you are nursing),  have an accident of any sort?  Do you have a good family medical history?  Typical, if there is a typical, for CVS is family history of migraine headaches.

Some do better with migraine meds than CVS meds.  

Often we see kids who seem to have diarrhea and are actually blocked up, or kids on meds whose digestion has slowed and this slowing causes discomfort so more meds are added in.  

If you are not already, try a journal with the day, time, how he seemed before the cycle, the weather changes, mood changes, food taken in, bowel movements, if he seems to be in pain, happy, sad, allergies, etc.  It is a lot but can be very helpful.


__________________
ginny CVSA Moderator
0
wynnak

Avatar / Picture

Moderators
Registered:
Posts: 681
Reply with quote  #5 
Does he have other Diagnosed conditions? Why the amolodipine? For the High blood pressure? 

I would ask about getting him to another teaching Children's hospital as well. 

The journaling is so important. As well as thinking back to changes like Ginny mentioned. 

__________________
Blynda
Message Board Moderator
Monthly Support Call Moderator
0
CVSPARENTS

Registered:
Posts: 3
Reply with quote  #6 
Hi Ginny! Meds are everyday even when he’s feeling good. We were recently transported to Fort Worth to another children’s hospital to seek a third opinion
But they pretty much said CVS because they couldn’t find anything abnormal which I’m thankful for but still upset because we have no answers. I wish I can take him to see a doctor who understands CVS but there is no one near where I live. Saving up money to take him elsewhere to hopefully seek answers. No explanation as to why he got sick suddenly. He had a normal diet so do I. No accidents. We’ve lived in our apartment for 2 years now, they ruled out environmental . I have migraines as well as my mother and the medication cyproheptadine is supposed to help with that.its just so odd I have started a journal about three hospitalizations ago but there is no pattern. It’s all random. He requires the hospitalization because he doesn’t eat and he sleeps 24 hours during the cycle so they have him hooked to an IV. He vomits about 30 times the first day and it gets better each day...

He has no other condition except for the high blood pressure which he does use amlodipine for but he’s seen 3 separate nephrologist for that and they don’t see a cause for it.
0
ginny

Avatar / Picture

Moderator
Registered:
Posts: 4,471
Reply with quote  #7 

I am baffled.  I am not familiar with mixing these three meds.  These are going to slow his digestion and this can cause him to back up.  If he has a sensitive gag reflex or something similar, I am guessing this might trigger the vomiting but the vomiting is on the extreme side.

If he is on an IV, does he get meds to sedate him?  The sedation is said to "reset" the brain so the cycle can end.

We are not medical professionals on here but just volunteers trying to offer suggestions, and help others link together to share.

That said, I recall back that the medical literature suggests cardiac testing before and while the child uses Elavil.  

If he is seeing a nephrologist, has he had a kidney u/s?  There have been children, including my own, who have this condition.  I am not sure if caring for this condition helps with the vomiting but it should be monitored.


Have you printed the Empiric Guidelines and the NASPHGAN paper (for children)?  These can be located on the CVSA Web Page under the Research Tab or you can write into the Search box.

Please have one or more of the doctors contact Dr. Rick Boles. Try to reach out to him by email--he is better responding to email than telephone calls.  
You can locate his information on the CVSA web page.  He should have a couple of videos you can connect to.  Also try searching
http://www.MitoAction.Org. Lots of good information and suggestions there as well as doctor interviews. 

If you have been in your apartment for a couple of years, is there someplace where you can try to stay for a couple of weeks to test changing his environment?  Can you try an elimination diet if you are nursing?  Try a totally predigested formula for him?  My grandson was on a predigested formula and his mom had to stop nursing due to his extreme reaction to breast milk.  He improved on the predigested.  I recall insurance required a constant fight and the pedi had to submit documentation that they had tried 8 other formulas.  He did not have lactose intolerance, he had a different problem.  His problem brought on little cuts in his digestive system.  Could be worth a try?   

Please also keep us updated.  



__________________
ginny CVSA Moderator
0
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.